Alert archive / North Carolina / Flash Flood Warnings in 2025
Flash Flood Warning 72, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 21, 2025, 10:13 PM EDT for Stokes County, Surry County, North Carolina; Carroll County, Patrick County, Virginia. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2025, 10:13 PM EDT (02:13 UTC)
- Expired
- Aug 22, 2025, 1:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Stokes County, NC, Surry County, NC, Carroll County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 69 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 10:18 PM EDT | FLASH FLOOD | 1 E Pilot Mountain, NC | Carson Street in Pilot Mountain, NC is flooded with a couple feet of water on the roadway. |
| Aug 21, 10:50 PM EDT | RAIN 3.53 | King, NC | Public report of 3.53 inches of rainfall near King, NC. |
| Aug 22, 12:00 AM EDT | FLASH FLOOD | 2 S Pinnacle, NC | Old NC Hwy 52 is washed out near King, NC. |
| Aug 22, 12:00 AM EDT | FLASH FLOOD | 2 Sse Pinnacle, NC | Old NC Hwy 52 is washed out near King, NC. |
| Aug 22, 12:00 AM EDT | FLASH FLOOD | King, NC | Multiple houses reported to have water in them in King, NC. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 779 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1078 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
926
WGUS51 KRNK 220213
FFWRNK
NCC169-171-VAC035-141-220500-
/O.NEW.KRNK.FF.W.0072.250822T0213Z-250822T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
1013 PM EDT Thu Aug 21 2025
The National Weather Service in Blacksburg has issued a
* Flash Flood Warning for...
Stokes County in north central North Carolina...
Eastern Surry County in northwestern North Carolina...
South Central Carroll County in southwestern Virginia...
Southern Patrick County in southwestern Virginia...
* Until 100 AM EDT.
* At 1013 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 3 inches of
rain have fallen. The expected rainfall rate is 1 to 3 inches in 1
hour. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Mount Airy... Flat Rock...
Pilot Mountain... Walnut Cove...
Stuart... Danbury...
Francisco...
This includes the following streams and drainages...
Anglin Branch and Ararat River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on X.
&&
LAT...LON 3664 8069 3663 8060 3665 8020 3660 8015
3639 8013 3626 8014 3626 8045 3624 8045
3626 8047 3626 8054 3628 8054 3628 8056
3638 8064 3649 8068 3658 8077
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR
$$
EBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 8:00 PM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 21, 8:00 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 800 PM EDT Thu Aug 21 2025 .SYNOPSIS... A frontal boundary should drift southward during tonight into Friday, which will limit the coverage of showers and storms. A stronger cold front should approach during the weekend to bring more widespread showers and storms. Cooler and drier weather will follow for the upcoming week. && .NEAR TERM /THROUGH FRIDAY/... As of 200 PM EDT Thursday... Key Messages: 1) Confidence is high for more scattered showers and thunderstorms with locally heavy rain later this evening. 2) After more patchy fog tonight, Friday should see limited coverage of afternoon showers and thunderstorms. Coverage of showers is rather spotty on radar at this time, and any lightning appears to only exist further south in North Carolina. Regardless, the high-resolution models insist some development of showers and thunderstorms later this afternoon into the evening along the Blue Ridge. If any stronger storms develop, the air mass still remains moist with precipitable water values over 1.50 inches that could allow heavy rainfall and potential localized flooding. Temperatures should reach the mid 70s to the mid 80s this afternoon before falling into the 60s overnight. Patchy fog and low clouds are expected for tonight, especially along and west of the Blue Ridge. Friday could see a notable drop in afternoon convection potential as Hurricane Erin pulls further away from the East Coast, which will allow a frontal boundary to drift southward towards South Carolina. A few showers and thunderstorms may still spread northward enough to reach the northwest North Carolina mountains by Friday afternoon. Temperatures will be a tad lower on Friday with highs in the lower 70s to the lower 80s. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 100 PM EDT Thursday... Key Messages: 1. Showers and storms during the afternoon and evenings through the weekend. 2. Heavy rain possible, and may lead to localized flooding. High pressure will briefly develop over the eastern US in the wake of Hurricane Erin Friday and into Saturday, before sliding offshore and farther from the forecast area, as a cold front approaches from the Ohio Valley. Easterly return flow around the high will advect moisture in the area, and this will spark some showers and thunderstorms Saturday afternoon and into the evening. The highest probabilities are south and west of the New River Valley, as the influence of the high will limit precipitation chances for most areas east of the Blue Ridge. Showers will linger into Sunday morning, and coverage will increase through Sunday, with the continuing advance of the front. Sunday afternoon will have the greatest coverage of showers and storms, with convection initially reaching the western mountains, and then tracking into the Piedmont by late Sunday. Any severe threat looks to be isolated at this time, with only modest instability, given possible morning cloud cover and rain, and shear, on the order of 20 to 25 knots or so. Heavy rain will be one of the main hazards, with PWATs forecast to exceed 1.50" by Sunday afternoon. Localized flooding may result, especially in low lying, urban, and poor drainage areas. Temperatures will be just below to near normal through the weekend. Highs will be in the low to mid 70s in the west, and low to mid 80s in the east. Lows will be in the 60s, but fall into the 50s in the west Sunday night. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 100 PM EDT Thursday... Key Message: 1. Below normal temperatures and dry weather through most of the period. Surface high pressure will build into the area from the west, following the passage of the cold front on Sunday. A few showers may linger in the west early Monday morning, but otherwise, there will be a stretch of dry weather for the area through the middle of the work week. A strong 500mb trough will slowly cross the eastern US through the first half of the week, which will bring a notable change in airmass to the region. High temperatures will drop to five to ten degrees below normal by Tuesday and Wednesday, and lows will also be at least 5 degrees below normal. Some nights may be cooler with the high pressure sitting overhead and clearer skies, if the winds calm and atmosphere decouples, and so would not be surprised if forecast low temperatures trend another degree or two lower in subsequent forecast updates, especially in elevated mountain valleys. NBM probabilities for minimum temperatures below 42 degrees Thursday morning are between 25% and 35% for Burkes Garden and Mount Rogers VA, and a couple of the highest peaks in northwest NC. Elsewhere west of the Blue Ridge, lows will be in the upper 40s to near 50, and in the Piedmont, mid 50s. Most areas will not have seen temperatures in these ranges since the beginning of June. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 745 PM EDT Thursday... VFR conditions are currently being observed at most terminals this evening with the exception of ROA where a thunderstorm has currently anchored itself over the airport and city. This has lead to LIFR conditions that should lift over the next hour or so. During the overnight hours, MVFR to IFR CIGs and VSBYs are expected to develop at all terminals, and linger through the mid morning hours. Along with these restrictions, winds will initially start out of the northeast across the Piedmont during the overnight and early morning hours before transitioning to easterly/southeasterly through the afternoon and evening hours on Friday. Terminals west of the Blue Ridge look to remain predominately out of the southeast at around 5 knots or less through the TAF period. With the frontal boundary that has remained over the region the last several days makes its way south of the area, most shower and thunderstorm activity should remain well south of the area on Friday. .EXTENDED AVIATION OUTLOOK... Patchy fog will be possible during early Saturday morning due to a moist air mass remaining in place. A stronger cold front will approach this weekend to bring more widespread showers and thunderstorms. Conditions may turn somewhat breezy by Monday due to increasing northwest flow behind the cold front. Cooler and drier conditions should follow into the middle of the week. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PW NEAR TERM...PW SHORT TERM...AS LONG TERM...AS AVIATION...EB/PW
Hazardous weather outlook, Aug 21, 12:33 PM EDT, 9 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 1233 PM EDT Thu Aug 21 2025 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-221645- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 1233 PM EDT Thu Aug 21 2025 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Thunderstorms this afternoon and evening will be capable of producing heavy rainfall that could trigger localized flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-019-020-VAZ032>035-043>047-058-059-221645- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 1233 PM EDT Thu Aug 21 2025 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PW
In the hours before
Local storm report, Aug 21, 8:25 PM EDT, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
825 PM EDT Thu Aug 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM Flash Flood 2 SW Roanoke Airport 37.31N 80.01W
08/21/2025 City of Roanoke VA Public
Social media post showing Peters Creek Road
in Roanoke completely flooded with around 2
feet of water as cars are driving through
it.
&&
JCBLocal storm report, Aug 21, 8:33 PM EDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
833 PM EDT Thu Aug 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM Flash Flood Roanoke 37.28N 79.96W
08/21/2025 City of Roanoke VA Emergency Mngr
At least a dozen swift water rescues
reported around the City of Roanoke.
&&
VFJLocal storm report, Aug 21, 9:12 PM EDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
912 PM EDT Thu Aug 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM Flash Flood 2 SSE Roanoke Airport 37.31N 79.98W
08/21/2025 City of Roanoke VA Emergency Mngr
The first floor of an extended stay
apartment building was evacuated due to
floodwater inundation. An image on social
media from the second floor showed deep
moving water completely covering a parking
lot.
&&
VFJLocal storm report, Aug 21, 9:21 PM EDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
921 PM EDT Thu Aug 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM Rain 2 SW Roanoke Airport 37.31N 80.01W
08/21/2025 M4.15 Inch City of Roanoke VA Mesonet
Local Mesonet site reported 4.15 inches of
rain in Roanoke, VA.
&&
JCBSpecial weather statement, Aug 21, 9:24 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
924 PM EDT Thu Aug 21 2025
NCZ003-004-VAZ016-032-220200-
Stokes NC-Surry NC-Patrick VA-Carroll VA-
924 PM EDT Thu Aug 21 2025
...A STRONG THUNDERSTORM WILL IMPACT
NORTHEASTERN SURRY...STOKES...SOUTHEASTERN CARROLL AND SOUTHWESTERN
PATRICK COUNTIES THROUGH 1000 PM EDT...
At 924 PM EDT, Doppler radar was tracking a strong thunderstorm over
Westfield, or near Francisco, moving south at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mount Airy...
Flat Rock...
Pilot Mountain...
Stuart...
Danbury...
Cana...
and Francisco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3668 8065 3665 8020 3635 8012 3631 8040
3638 8071
TIME...MOT...LOC 0124Z 340DEG 9KT 3649 8045
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
EBLocal storm report, Aug 21, 9:29 PM EDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
929 PM EDT Thu Aug 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM Flood 1 ESE Callaway 37.01N 80.04W
08/21/2025 Franklin VA 911 Call Center
Emergency Manager reported a roadway was
flooded in the 7800 block of Callaway road
in Franklin County Virginia.
&&
EBThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 9:24 PM EDT | Special Weather Statement | RNK | Stokes, Surry | 36 min |
| Aug 21, 9:53 PM EDT | Areal Flood Advisory | RNK | Stokes, Surry | 20 min |
| Aug 21, 11:33 PM EDT | Areal Flood Advisory | RNK | Wilkes | 3 hr |
| Aug 21, 8:23 PM EDT | Special Weather Statement | RNK | Franklin, Henry, Patrick, City of Martinsville | 67 min |
| Aug 21, 8:49 PM EDT | Areal Flood Advisory | RNK | Carroll, Floyd, Franklin, Henry, Patrick | 91 min |
| Aug 21, 10:47 PM EDT | Areal Flood Warning | RNK | Botetourt, Franklin, Roanoke, City of Roanoke, City of Salem | 10 hr |
Nearby
Flash Flood Warnings in North Carolina, 2025Flash Flood Warnings in Virginia, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.